Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Jackson, MS

March 9, 2017Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2017, 7:58 PM CST for Lowndes County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 7:58 PM CST (01:58 UTC)
Expired
Mar 9, 2017, 8:32 PM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 8:18 PM CSTTSTM WND DMG11 Ssw Columbus, MSPOWER POLES WERE DOWN NEAR CARSON ROAD. THERE WAS ALSO SOME SHINGLE DAMAGE TO ROOFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS54 KJAN 100158
SVRJAN
MSC087-100245-
/O.NEW.KJAN.SV.W.0103.170310T0158Z-170310T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
758 PM CST THU MAR 9 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southern Lowndes County in northeastern Mississippi...

* Until 845 PM CST

* At 758 PM CST, a severe thunderstorm was located near Bent Oak, or
  13 miles southwest of Columbus, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southern Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8830 3329 8861 3348 8859 3344 8829
TIME...MOT...LOC 0158Z 281DEG 23KT 3338 8858 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
3 follow-up statements
769 
WWUS54 KJAN 100222
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
822 PM CST THU MAR 9 2017

MSC087-100245-
/O.CON.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
822 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SOUTHEASTERN LOWNDES COUNTY...

At 822 PM CST, a severe thunderstorm was located 7 miles north of
Bigbee Valley, or 10 miles south of Columbus, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8830 3329 8849 3344 8848 3344 8829
TIME...MOT...LOC 0222Z 281DEG 23KT 3335 8840 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
770 
WWUS54 KJAN 100222 RRA
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
822 PM CST THU MAR 9 2017

MSC087-100245-
/O.CON.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
822 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SOUTHEASTERN LOWNDES COUNTY...

At 822 PM CST, a severe thunderstorm was located 8 miles southeast of
Bent Oak, or 10 miles south of Columbus, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8830 3329 8849 3339 8846 3340 8829
TIME...MOT...LOC 0222Z 283DEG 19KT 3335 8844 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG
620 
WWUS54 KJAN 100232
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
832 PM CST THU MAR 9 2017

MSC087-100242-
/O.CAN.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
832 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3329 8830 3329 8849 3339 8846 3340 8829
TIME...MOT...LOC 0229Z 281DEG 23KT 3334 8836 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 5:28 PM CST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
528 PM CST Thu Mar 9 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Isolated convection has developed over the area in the last couple
of hours and should linger into the evening. More widespread
showers and thunderstorms will move in from the north after
midnight and affect all TAF sites with lower ceilings and reduced
visibilities. All of this is ahead of a cold front that will
sweep through the region after midnight switching the winds from
the south to the north. Ceilings will lower during the evening to
MVFR with some localized IFR conditions. After the frontal
passage, ceilings will gradually improve through the end of the
period./26/

&&

.DISCUSSION...Tonight through Friday:
main concern in the near term is the potential for strong to
severe wind gusts over our northern most zones just after midnight
tonight. Otherwise...a 1023mb high centered over the northern
Gulf coast remains dominant with very little convection over the
CWA this afternoon. In fact, there has been less cloud cover than
anticipated which has allowed temperatures to climb into the lower
80s across our southern zones. Warmer than normal temperatures
will continue tonight but instability will wain through the
evening. An upstream shortwave may help develop a complex of
thunderstorms capable of producing damaging wind gusts well to our
northwest. Model consensus suggests the bulk of this activity
will track just northeast of our CWA but our northern most zones
may see the trailing portion of the line drop into the area after
midnight. This convection is expected to weaken as it drops south
through the remainder of our CWA through Friday morning. This line
of convection will precede a cold front that will bring in a
cooler and much drier airmass to our area by Friday evening. The
resulting CAA will hold high temperatures in the 60s across our
north while our southeast most zones wl see upper 70s again before
the cold front moves through. /22/

Friday night through next Wednesday night:

For the period it looks like we will have a cool late winter pattern
across the region with the risk of some late season freezing
temperatures across our northern counties. The primary risk days
will be Monday night and Tuesday night. Several short wave troughs
will come across the region during the period. This will result in a
cool polar airmass coming into the forecast area during the period,
which may affect some tender spring vegetation during the period.

On Friday night the rains will have moved out of the region. This
will be a brief dry period before we start to get some isentropic
lift as the first short wave comes into the region from the Southern
Plains over the weekend. This will occur in the left entrance region
a strong northern gulf upper jet axis. Precipitable water will
increase to near 1.3 inches near the Interstate 20 corridor on
Saturday from deep layer moisture currently over the Western Gulf.
This will combine with elevated instability for widespread rain and
some embedded elevated convection from late Saturday through
Saturday night. The latest 12z models continue to show the coastal
cyclogenesis, which will bring the best potential for any surface
base storms and severe weather well south of the forecast area with
this system. We will still need to monitor the coastal front
position in the coming model runs which could bring some significant
different impacts to our counties. In any case, strong lift and
significant moisture could also bring locally heavy rainfall.
The potential is not enough to include in the Hazardous Weather
Outlook.

Expect the rain and embedded convection to decrease from the
northwest on late Saturday night. A cooler airmass will be
moving into the forecast area in the wake of this system.
Sunday will be a cooler day as the rain ends from the northwest.
The second bout of dry weather will continue through Sunday night.

The second shortwave trough will be moving into the forecast area
for early next week. This will bring an even colder airmass
into the region. This will occur as the eastern Conus trough becomes
more amplified as it brings a better southern track of the polar
airmass. This second system will not have alot of moisture to deal
with as precipitable water will only be around a half inch or less.
So as with the previous midshift shift will keep the forecast dry
for now. The primary weather concern will continue to be the
potential for freezing temperatures for Monday night, and Tuesday
night. High pressure ridge center will be extending south over the
region on Tuesday night,which will be the best night for a late-
season freeze.  This could be especially impactful given how early
the growing season started this year, so will need to monitor this
potential closely over the next few days. As we go into Wednesday
into Wednesday night cool surface high pressure will track to the
east as we get back into gulf return flow. Temperatures will start
to moderate.

Looking ahead models have a disagreements with a another short wave
coming into the region for the remainder of the work week. The Euro
model showed a weak moisture field with it, while the GFS and
Canadian showed enough moisture to give the region some rain
chances./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  72  46  64 /  73  47   2  54
Meridian      61  73  44  66 /  77  52   2  41
Vicksburg     62  71  48  63 /  63  54   2  58
Hattiesburg   60  77  49  70 /  33  61   4  42
Natchez       62  73  53  65 /  31  60   5  62
Greenville    58  64  42  54 /  69  11   2  51
Greenwood     59  66  41  58 /  76  12   2  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 9, 2:49 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CST Thu Mar 9 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074-
102100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ018-019-025>033-039-102100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Noxubee-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

A line of thunderstorms will drop into the area after midnight
tonight. Damaging wind gusts of 60 mph will be possible with the
line. The line is expected to weaken as it moves south and will
be well south of the area before sunrise.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 9, 6:52 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 S WALTHALL            33.59N 89.28W
03/09/2017  E1.25 INCH       WEBSTER            MS   EMERGENCY MNGR

            JUST SOUTH OF WALTHALL.

&&

TW
Local storm report, Mar 9, 6:53 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             MATHISTON               33.54N 89.13W
03/09/2017  E1.00 INCH       WEBSTER            MS   EMERGENCY MNGR

            QUARTER SIZE HAIL IN MATHISTON.

&&

TW
Local storm report, Mar 9, 6:57 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             MABEN                   33.55N 89.08W
03/09/2017  E1.00 INCH       OKTIBBEHA          MS   PUBLIC

            MIX OF QUARTER AND NICKEL SIZE HAIL IN MABEN.

&&

TW
Local storm report, Mar 9, 7:09 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             MATHISTON               33.54N 89.13W
03/09/2017  E1.75 INCH       WEBSTER            MS   LAW ENFORCEMENT

            GOLF BALL HAIL ON THE NORTH SIDE OF MATHISTON.

&&

TW
Local storm report, Mar 9, 7:21 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             SILVER CREEK            31.60N 90.00W
03/09/2017  E1.00 INCH       LAWRENCE           MS   PUBLIC

            QUARTER SIZE HAIL ON THE NORTH SIDE OF SILVER CREEK.

&&

TW
Local storm report, Mar 9, 7:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             STARKVILLE              33.46N 88.82W
03/09/2017  E1.25 INCH       OKTIBBEHA          MS   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED 2 MILES SOUTHEAST OF THE
            MISSISSIPPI STATE CAMPUS.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:09 PM CSTSevere Thunderstorm WarningJANWebster51 min
Mar 9, 6:28 PM CSTSevere Thunderstorm WarningJANScott47 min
Mar 9, 6:36 PM CSTSevere Thunderstorm WarningJANChoctaw, Oktibbeha39 min
Mar 9, 7:12 PM CSTSevere Thunderstorm WarningJANLowndes, Oktibbeha48 min
Mar 10, 1:31 AM CSTSpecial Weather StatementJANCarroll, Grenada, Leflore, Montgomery, Sunflower, Webster59 min
Mar 10, 1:56 AM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha64 min
Mar 10, 2:26 AM CSTSpecial Weather StatementJANAttala, Choctaw, Holmes, Noxubee, Winston64 min
Mar 10, 3:10 AM CSTSpecial Weather StatementJANKemper, Leake, Madison, Neshoba65 min
Mar 10, 4:04 AM CSTSpecial Weather StatementJANClarke, Lauderdale, Newton, Rankin, Scott56 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.